Will Starting a New Treatment Make Acne Flare Up?

Do New Treatments Make Acne Worse Before It Gets Better?

Everyone says acne gets worse before it gets better when you start a new treatment.  Is that true?  I’m starting a new treatment and I really don’t want my acne getting any worse.

Trying to pin down the cause of a breakout is nearly impossible.  Your acne may very well flare up when you start a new treatment.  And it may have nothing to do with the treatment itself.

Acne fluctuates on its own.

200028462-001.jpg
Patricia De La Rosa/The Image Bank/Getty Images

Acne severity fluctuates on its own.  You’ve probably noticed this yourself.  Some weeks your skin looks better; other weeks bring a major breakout.  This happens independently of anything you’re doing to your skin.  It’s just the natural course of acne.

We tend to want to explain these flare-ups, and try to figure out what “caused” this latest breakout.  So we look at what we did immediately before the breakout – ate a piece of chocolate, exercised more, or started a new treatment.

But because acne naturally waxes and wanes, odds are none of these things actually triggered the breakout.  It would have happened even if we skipped the work out and the chocolate.  And it would have happened even if we didn’t start a new treatment.  

It’s human nature to look for the reasons behind a breakout.  But we have to remember that just because two things happen at the same time doesn’t necessarily mean one caused the other. 

You’ve probably noticed this with your own skin.  Some days your skin looks better than others.  Sometimes the skin goes through a big breakout for no reason at all.

So, it’s quite possible that breakout isn’t caused by the new medication you just started.

The new treatment doesn't stop breakouts already forming.

Most of us have high expectations (or, at least, high hopes) when we start a new treatment.  I personally would examine my skin every day, and I’d be incredibly dejected when I noticed new pimples.  I’d think, this treatment isn’t working!

The reality is, it takes a few weeks for any acne treatment to start working.  Acne medications work by stopping new pimples from forming.  But they can’t do anything for those pimples that have already started to develop under the skin’s surface.  These are already in the pipeline, so to speak. 

So, you will notice new pimples appearing during the initial weeks of your new treatment routine.  It’s normal.  These pimples weren’t triggered by the medication, rather they were already in the works long before you started your new treatment.

Starting a treatment is always better than doing nothing.

So let’s just say that, for whatever reason, your new medication does cause a flare up.  But you stick it out, and continue using it through that initial breakout period.  Slowly, you notice your skin starting to improve.  Ideally, after several months of treatment, your acne is under control and you’re feeling good about the way your skin looks.

The important thing here is to not let your trepidation of a flare up keep you from starting on a treatment that you need.  If you’re really uneasy, talk with your dermatologist and let him or her know your concerns.  Your derm can help you understand what to expect from the medication prescribed to you.    

With any luck, your acne won’t get worse before it gets better.  But if it does, the key is to continue to use your treatment (unless your dermatologist tells you otherwise).  Give your medication every opportunity to work for you.

It’s tough to do when you’re in the midst of a big breakout, but the end result will be worth it.

Continue Reading